The Centers for Disease Control and Prevention has identified more than 800 cases of a vaping-related lung illness, with38 percent of these cases involving people under 21 years of age. While the investigation has not identified a specific substance that is causing the illness, all of the patients have a history of vaping or e-cigarette use. Additionally, some patients report using THC or CBD oils in e-cigarettes or vaping devices.
E-cigarettes, battery-operated products that contain cartridges filled with nicotine, flavor and other chemicals, are marketed as a safer way to get a nicotine fix than smoking tobacco products. In the past few years, e-cigarettes and vaping use has risen in teens and children.
Children can be enticed by flavors like bubblegum and cola and can consume the liquid nicotine by drinking it or licking the containers. Since children are curious, they can also be intrigued to take the product apart if it’s within reach. Nicotine can be absorbed even if it gets on your child’s skin. If ingested, the liquid nicotine of e-cigarettes can give children a harmful or even deadly dose of nicotine. Teens, on the other hand, are using the products – either taking e-cigarettes from their parents or purchasing them on their own.
Symptoms of the illness include:
- Shortness of breath
- Chest pain
- Nausea or vomiting
- Abdominal pain
If you use e-cigarettes or vaping products, you should stop immediately. Do not return to smoking cigarettes. If you suspect your child may have these symptoms and has a history of e-cigarette use, contact his or her healthcare provider or call your local poison control center immediately. Visit cdc.gov to stay up to date on the outbreak and for additional resources.
Back to News
View All News